Format

Send to

Choose Destination
Hum Exp Toxicol. 2014 Jun;33(6):561-7. doi: 10.1177/0960327112450901. Epub 2013 May 20.

Withdrawal syndrome caused by naltrexone in opioid abusers.

Author information

1
Department of Clinical Toxicology, Shahid Beheshti University of Medical Sciences, Loghman-Hakim Poison Hospital, Tehran, Iran Hassanian@sbmu.ac.ir.
2
Department of Internal Medicine, Hamedan University of Medical Sciences, Farshchian Hospital, Hamedan, Iran.
3
Department of Community Medicine, Hamedan University of Medical Sciences, Farshchian Hospital Hamedan, Iran.

Abstract

STUDY OBJECTIVE:

Naltrexone is a competitive opioid receptor antagonist acting at the µ- and k-opioid receptors that blocks the euphoric effects of exogenous administered opioids. When used in opioid-dependent patients, naltrexone can cause acute and severe withdrawal symptoms.

METHODS:

This was a cross-sectional study conducted from December 2007 to March 2008 and consisted of patients who had used naltrexone accidentally or deliberately and were referred to Loghman-Hakim Poison Hospital, Tehran, Iran. All symptoms and signs were assessed and the relationship between the dose of naltrexone, opioid dependence, and outcome was evaluated.

RESULTS:

In 132 patients referred to our hospital, the most frequently reported symptoms and signs occurring in more than 10% of patients were agitation (96.2%), altered level of consciousness (38.6%), nausea (28%), vomiting (27.3%), abdominal pain (24.2%), diarrhea (16.7%), bone and muscle pain (15.9%), tachycardia (12.9%), and dilated pupils (11.4%). Being the most prominent symptom, the agitation was the most difficult aspect of withdrawal to manage. Except for agitation, no relationship was found between the presence of these symptoms and the dose of naltrexone used. Outcome of the patients (classified as complete recovery, partial recovery, death, and no follow-up) was related to the substance of addiction (p < 0.05) but not to the naltrexone dose.

CONCLUSION:

Emergency physicians should be aware of the potential for severe agitation from naltrexone-precipitated hyperacute withdrawal and its appropriate management. Opioid-dependent patients who wish to continue withdrawal and abstinence must be encouraged to visit trained physicians and be warned about misuse of naltrexone.

KEYWORDS:

Naltrexone; drug interactions; heroin; narcotic antagonists; narcotics; substance withdrawal syndrome

PMID:
23690227
DOI:
10.1177/0960327112450901
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Atypon
Loading ...
Support Center